Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Tulsa, OK

August 13, 2020Tulsa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 13, 2020, 3:39 AM CDT for Tulsa County, Oklahoma. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 3:39 AM CDT (08:39 UTC)
Expired
Aug 13, 2020, 8:15 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 34 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:12 AM CDTFLASH FLOOD3 E Tulsa, OKJUST WEST OF THE INTERSECTION OF 11TH AND SHERIDAN IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS54 KTSA 130839
FFWTSA
OKC143-131145-
/O.NEW.KTSA.FF.W.0028.200813T0839Z-200813T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
339 AM CDT Thu Aug 13 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Tulsa County in northeastern Oklahoma...

* Until 645 AM CDT.

* At 338 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across central Tulsa county. Up to two inches of rain 
  have already been measured at the Tulsa mesonet. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Tulsa...                          Broken Arrow...
  Sand Springs...                   Bixby...
  Jenks...                          Glenpool...
  Catoosa...                        Tulsa International Airport...
  Jenks Riverside Airport...        

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 44 between mile markers 216 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3616 9605 3616 9600 3622 9600 3622 9582
      3616 9581 3616 9578 3614 9577 3597 9576
      3596 9603 3607 9603 3607 9607 3612 9608

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
551 
WGUS74 KTSA 130950
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
450 AM CDT Thu Aug 13 2020

OKC143-131145-
/O.CON.KTSA.FF.W.0028.000000T0000Z-200813T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulsa OK-
450 AM CDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHEASTERN TULSA COUNTY...

At 448 AM CDT, Doppler radar and automated gauges indicated earlier 
thunderstorms produced heavy rain across the warned area. Additional 
thunderstorms capable of heavy rainfall will move across Tulsa 
county over the next hour. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Jenks...                          Glenpool...
Catoosa...                        Tulsa International Airport...
Jenks Riverside Airport...        

Additional rainfall amounts of around one inch are possible in the 
warned area.

This includes Interstate 44 between mile markers 216 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3616 9605 3616 9600 3622 9600 3622 9582
      3616 9581 3616 9578 3614 9577 3597 9576
      3596 9603 3607 9603 3607 9607 3612 9608

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
649 
WGUS54 KTSA 131135
FFWTSA
OKC143-131315-
/O.EXT.KTSA.FF.W.0028.000000T0000Z-200813T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
635 AM CDT Thu Aug 13 2020

The National Weather Service in Tulsa has extended the

* Flash Flood Warning for...
  Central Tulsa County in northeastern Oklahoma...

* Until 815 AM CDT.

* At 633 AM CDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Tulsa...                          Broken Arrow...
  Sand Springs...                   Bixby...
  Jenks...                          Glenpool...
  Catoosa...                        Tulsa International Airport...
  Jenks Riverside Airport...        

Additional rainfall amounts of one half to once inch are possible in 
the warned area.

This includes Interstate 44 between mile markers 216 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3616 9605 3616 9600 3622 9600 3622 9582
      3616 9581 3616 9578 3614 9577 3597 9576
      3596 9603 3607 9603 3607 9607 3612 9608

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:19 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 12:19 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1219 AM CDT Thu Aug 13 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms have the potential to impact all area
sites tonight and into Thursday morning. VFR conditions are
forecast at most sites outside of the thunderstorm areas.
However, MVFR conditions may be possible overnight at the
northwest Arkansas sites.

&&

.PREV DISCUSSION... /Issued 920 PM CDT Wed Aug 12 2020/

DISCUSSION...
Latest data continues to indicate convection develops across sern
KS and nern OK after midnight in low level warm advection regime.
As S/SWly low level jet strengthens across central/ern OK below
west-northwest flow aloft, activity should become organized
enough to spread across much of nern OK and nwrn AR through
Thursday morning, especially areas north of I-40. Trends in
ongoing forecast look good, but this update will reflect
increasing convective coverage through Thursday morning along with
higher QPF. Severe weather threat continues to look low, but is
nonzero.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  74  94  73 /  40  10  10  10
FSM   91  72  93  73 /  50  40  30  10
MLC   94  75  95  73 /  20   0  10  10
BVO   89  72  91  71 /  40  20  10  10
FYV   89  69  89  70 /  60  50  30  10
BYV   90  69  92  69 /  20  30  30  10
MKO   89  73  92  72 /  60  20  10  10
MIO   91  72  91  71 /  60  40  20  10
F10   91  74  94  72 /  30  10   0  10
HHW   97  75  97  75 /  10  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for OKZ049-053-064>066-071-073-075.

AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Aug 12, 4:27 PM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
427 PM CDT Wed Aug 12 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
427 PM CDT Wed Aug 12 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeastern Oklahoma.
	ONSET...After 2 am.

DISCUSSION...
Thunderstorms are expected to develop into the area late tonight from
the northwest. These storms will pose a limited risk of severe
weather, generally north of I-40. Locally heavy rainfall is also
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will likely be ongoing across portions of
northeast Oklahoma, spreading into northwest Arkansas Thursday
morning before weakening. Additional scattered thunderstorms are
expected to develop across portions of northeast Oklahoma and
northwest Arkansas Thursday night into Friday morning. A few of these
storms could be severe with marginally severe hail and strong gusty
winds. In addition, a very moist air mass will remain in place, and
with the slow storm motions expected, locally heavy rainfall will
again be possible.

Afternoon heat index values around 105 degrees will be possible
through the weekend, and additional Heat Advisories may be needed
for portions of eastern Oklahoma and northwest Arkansas. A cold front
is forecast to arrive late in the weekend, with notably cooler and
drier weather possible by early next week.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Aug 13, 2:58 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
258 AM CDT Thu Aug 13 2020

OKZ054-130845-
Osage OK-
258 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
345 AM CDT...

At 258 AM CDT, a strong thunderstorm was located near Grainola,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Pearsonia...
Webb City...

LAT...LON 3680 9633 3663 9659 3686 9675 3692 9675
      3700 9663 3700 9659
TIME...MOT...LOC 0758Z 321DEG 16KT 3690 9664
Local storm report, Aug 13, 3:01 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
301 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             HOMINY                  36.41N 96.39W
08/13/2020  M1.75 INCH       OSAGE              OK   EMERGENCY MNGR

&&

JBM
Local storm report, Aug 13, 3:03 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
303 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     HAIL             4 W SKIATOOK            36.37N 96.07W
08/13/2020  E1.00 INCH       OSAGE              OK   BROADCAST MEDIA

            ALSO 60 MPH WINDS REPORTED.

&&

JBM
Special weather statement, Aug 13, 3:06 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
306 AM CDT Thu Aug 13 2020

OKZ060-064-130845-
Tulsa OK-Creek OK-
306 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK AND WEST
CENTRAL TULSA COUNTIES UNTIL 345 AM CDT...

At 306 AM CDT, a strong thunderstorm was located 4 miles south of
Mannford, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Sapulpa...                        Mannford...
Kellyville...                     Keystone State Park...

This includes Interstate 44 between mile markers 200 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3616 9640 3616 9629 3611 9600 3586 9612
      3586 9613 3601 9647
TIME...MOT...LOC 0806Z 290DEG 18KT 3607 9635
Local storm report, Aug 13, 3:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
333 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     TSTM WND GST     4 NE TULSA              36.17N 95.87W
08/13/2020  M63 MPH          TULSA              OK   MESONET

&&

JBM
Local storm report, Aug 13, 3:36 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
336 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     TULSA                   36.13N 95.92W
08/13/2020  E60 MPH          TULSA              OK   NWS EMPLOYEE

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:24 AM CDTSpecial Weather StatementTSAOsage51 min
Aug 13, 12:50 AM CDTSevere Thunderstorm WarningTSAOsage40 min
Aug 13, 12:52 AM CDTSpecial Weather StatementTSAPawnee53 min
Aug 13, 12:58 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee25 min
Aug 13, 1:21 AM CDTSevere Thunderstorm WarningTSAOsage54 min
Aug 13, 1:26 AM CDTSevere Thunderstorm WarningTSAOsage34 min
Aug 13, 1:59 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee61 min
Aug 13, 2:15 AM CDTSevere Thunderstorm WarningTSAOsage60 min
Aug 13, 2:20 AM CDTSpecial Weather StatementTSAOsage25 min
Aug 13, 2:27 AM CDTSpecial Weather StatementTSATulsa48 min
Aug 13, 2:40 AM CDTSevere Thunderstorm WarningTSARogers, Tulsa50 min
Aug 13, 2:53 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee52 min
Aug 13, 2:58 AM CDTSpecial Weather StatementTSAOsage47 min
Aug 13, 3:04 AM CDTSevere Thunderstorm WarningTSAOsage41 min
Aug 13, 3:06 AM CDTSpecial Weather StatementTSACreek39 min
Aug 13, 3:07 AM CDTAreal Flood AdvisoryTSAOsage, Pawnee, Tulsa3 hr
Aug 13, 3:23 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa52 min
Aug 13, 3:26 AM CDTSevere Thunderstorm WarningTSATulsa, Wagoner49 min
Aug 13, 3:36 AM CDTSevere Thunderstorm WarningTSACreek, Pawnee, Tulsa39 min
Aug 13, 3:44 AM CDTSevere Thunderstorm WarningTSAOsage34 min
Aug 13, 3:54 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner51 min
Aug 13, 3:57 AM CDTAreal Flood AdvisoryTSAOkmulgee, Tulsa, Wagoner3 hr
Aug 13, 4:20 AM CDTSpecial Weather StatementTSAOsage40 min
Aug 13, 4:21 AM CDTSpecial Weather StatementTSATulsa39 min
Aug 13, 4:23 AM CDTSevere Thunderstorm WarningTSACherokee, McIntosh, Muskogee, Okmulgee, Wagoner52 min
Aug 13, 4:33 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa, Wagoner42 min
Aug 13, 4:40 AM CDTSpecial Weather StatementTSATulsa35 min
Aug 13, 5:07 AM CDTSpecial Weather StatementTSACherokee, Haskell, Sequoyah53 min
Aug 13, 5:27 AM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee, Sequoyah48 min
Aug 13, 5:29 AM CDTSpecial Weather StatementTSATulsa31 min
Aug 13, 6:01 AM CDTSpecial Weather StatementTSASequoyah44 min
Aug 13, 6:55 AM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner2 hr
Aug 13, 7:06 AM CDTSpecial Weather StatementTSALatimer24 min
Aug 13, 7:32 AM CDTSpecial Weather StatementTSALatimer28 min
Aug 13, 7:44 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Okmulgee and 1 more3 hr
Aug 13, 8:16 AM CDTSpecial Weather StatementTSALatimer44 min
Aug 13, 9:01 AM CDTSpecial Weather StatementTSALeFlore44 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.